Alert archive / Kentucky / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Wilmington, OH

February 27, 2021Carroll County, Gallatin County, Kentucky; Adams County, Scioto County, Ohio

NWS Wilmington, OH issued this flash flood watch at Feb 27, 2021, 2:42 AM EST for Carroll County, Gallatin County, Kentucky; Adams County, Scioto County, Ohio. It took effect at Feb 28, 2021, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 27, 2021, 2:42 AM EST (07:42 UTC)
In effect from
Feb 28, 2021, 1:00 AM EST
Expired
Feb 27, 2021, 2:53 AM EST
In force
Issued by
NWS Wilmington, OH
Flood severity
None

Counties Carroll County, KY, Gallatin County, KY, Adams County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 77 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WGUS61 KILN 270742
FFAILN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wilmington OH
242 AM EST Sat Feb 27 2021

KYZ089-090-OHZ081-088-271545-
/O.NEW.KILN.FF.A.0001.210228T0600Z-210301T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll-Gallatin-Adams-Scioto-
Including the cities of Portsmouth, Peebles, Carrollton, West Union, 
Wheelersburg, and Warsaw
242 AM EST Sat Feb 27 2021

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY 
EVENING...

The National Weather Service in Wilmington has issued a

* Flash Flood Watch for portions of Northern Kentucky and South 
  Central Ohio, including the following counties, in Northern 
  Kentucky, Carroll and Gallatin. In South Central Ohio, Adams and 
  Scioto.

* From late tonight through Sunday evening.

* Rain will develop across the region tonight and continue through 
  much of Sunday. This rain could be heavy at times. With the ground 
  already saturated, there is the potential for this rain to result 
  in flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should keep an eye on the weather and be 
prepared for immediate action should heavy rains and flooding occur 
or a Flash Flood Warning be issued. Avoid low-lying areas and be 
careful when approaching highway dips and underpasses.

&&

$$

KYZ094>100-271545-
/O.CON.KILN.FA.A.0001.210228T0600Z-210301T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Including the cities of Tollesboro, Mount Olivet, Owenton, 
Brooksville, Vanceburg, Falmouth, Augusta, Williamstown, Crittenden, 
Maysville, Butler, and Dry Ridge
242 AM EST Sat Feb 27 2021

...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY 
EVENING...

The Flood Watch continues for

* Portions of Northeast Kentucky and Northern Kentucky, including 
  the following counties, in Northeast Kentucky, Lewis. In Northern 
  Kentucky, Bracken, Grant, Mason, Owen, Pendleton and Robertson.

* From late tonight through Sunday evening.

* Rain will develop across the region tonight and continue through 
  much of Sunday. This rain could be heavy at times. With the ground 
  already saturated, there is the potential for this rain to result 
  in flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area, especially those living in areas prone to 
flooding, should be prepared to take action should flooding develop. 
Monitor the latest forecasts and be alert for possible flood 
warnings.

&&

$$

AR
1 follow-up statement
178 
WGUS61 KILN 270753
FFAILN

Flood Watch
National Weather Service Wilmington OH
253 AM EST Sat Feb 27 2021

KYZ089-090-OHZ081-088-270900-
/O.CAN.KILN.FF.A.0001.210228T0600Z-210301T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll-Gallatin-Adams-Scioto-
Including the cities of Portsmouth, Peebles, Carrollton, West Union, 
Wheelersburg, and Warsaw
253 AM EST Sat Feb 27 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Northern Kentucky and South 
Central Ohio, including the following counties, in Northern 
Kentucky, Carroll and Gallatin. In South Central Ohio, Adams and 
Scioto has been cancelled.

This is being replaced by a flood watch. 

$$

KYZ094>100-271600-
/O.CON.KILN.FA.A.0001.210228T0600Z-210301T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Including the cities of Tollesboro, Mount Olivet, Owenton, 
Brooksville, Vanceburg, Falmouth, Augusta, Williamstown, Crittenden, 
Maysville, Butler, and Dry Ridge
253 AM EST Sat Feb 27 2021

...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY 
EVENING...

The Flood Watch continues for

* Portions of Northeast Kentucky and Northern Kentucky, including 
  the following counties, in Northeast Kentucky, Lewis. In Northern 
  Kentucky, Bracken, Grant, Mason, Owen, Pendleton and Robertson.

* From late tonight through Sunday evening.

* Rain will develop across the region tonight and continue through 
  much of Sunday. This rain could be heavy at times. With the ground 
  already saturated, there is the potential for this rain to result 
  in flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area, especially those living in areas prone to 
flooding, should be prepared to take action should flooding develop. 
Monitor the latest forecasts and be alert for possible flood 
warnings.

&&

$$

AR

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood watch went out at Feb 27, 1:11 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 27, 1:11 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
111 AM EST Sat Feb 27 2021

.SYNOPSIS...
Low pressure moving through the Ohio and Tennessee Valleys will
bring precipitation to the region this evening through the
overnight. Another, stronger wave of low pressure will provide
additional rain for the latter half of the weekend before high
pressure causes dry weather to return early next work week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Most of the traditional shower-type activity has exited the ILN
FA, leaving in its wake some patchy drizzle and very light rain
through the first part of the overnight period. Most spots won't
see much additional rain until after 3 AM or so when showers
along/just ahead of the front itself move back into the area
from the west. The time window for favored showers for any one
location will be on the order of an hour or two as the front
progresses west to east through the area between 3 AM and 8 AM.
Will also see a resurgence of rain in the far southeast,
including the lower Scioto Valley/northeast KY late in the
overnight period as well. Additional rainfall amounts through
the remainder of the near term period will be on the order of a
tenth or so, with slightly more possible in a few spots. Drier
conditions will evolve past 8 AM area-wide in the post-frontal
environment.

Low temperatures have likely been reached already this evening
and will begin to plateau and inch back up late in the night as
southerly surface flow becomes established ahead of the
aforementioned front. Fairly uniform temps are expected
overnight in the upper 30s and lower 40s, which will trend up by
a few degrees by daybreak. Could also see some patchy fog in
west-central Ohio and areas north of I-70 late in the near term
period as well.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Weak high pressure will build in from the southwest Saturday
afternoon as an mid level trough digs southeast from the
central Rockies into the southern Plains states. This will shift
upper level flow to a more southwest to northeast orientation
east of the trough. Energy will eject through the southwesterly
flow into the Ohio Valley Saturday night into Sunday, bringing
moderate to heavy rainfall. Model guidance still shows
significant uncertainty at this late stage, with the GFS
ensemble painting highest chances of 2"+ rainfall very near the
Ohio River in northern/northeastern Kentucky, while the
European ensemble positions it to the south of the forecast
area, though with higher amounts. High resolution models show
potential for training of moderate to heavy rain late Saturday
night into Sunday morning in northeast Kentucky.

Despite the uncertainty in position, the potential for 1.5" to
2.5" of rain on relatively saturated soils brings some cause for
concern with area streams, especially south of the Ohio River.
PWATs ranging from 1-1.5" during this time, surface dewpoints
lifting into the 50s, and warm cloud depths increasing to near
10kft display the strong potential for efficient warm rain
processes. Will continue to track this rainfall event closely as
guidance zeroes in on a more confident track.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Rainfall event will be ongoing with primary focus across southern
counties. There remains uncertainty where axis of heaviest rainfall
will occur which obviously affects flood potential. Expect a fairly
sharp northern gradient to heavier rain as well. Ground is saturated
and rainfall has the potential to be rather efficient. So in
collaboration with neighboring Kentucky offices, have gone ahead and
issued a flood watch for a number of northern Kentucky counties from
late Saturday night through Sunday. There is the possibility that
this may need to be adjusted northwards a bit, especially into south
central Ohio, if more northern model solutions look more likely.

Rain intensity is forecast to diminish Sunday afternoon, and
precipitation will come to an end after a cold front sweeps across
the area late Sunday afternoon into the evening. A secondary
boundary will push through on Monday with high pressure building
across the area Monday night and moving east on Tuesday.

There continues to be variations in the guidance whether a system
passes south of the area on Tuesday night into Wednesday. Will keep
low chance PoPs for this time period. Temperatures may get cold
enough Tuesday night for there to be rain or snow. Another high
builds in Thursday. Mid level flow will be amplifying late in the
week with troughing in the east. This could bring another weak
system through the area Friday.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Weak mid level shortwave and associated isentropic lift will
result in an increased chance for showers overnight. As the
shortwave and weak forcing shifts east -- expect pcpn to end
from west to east thru 13Z. MVFR ceilings which are dropping to
IFR across the western TAF sites will do so across all TAF
sites overnight.

These IFR ceilings will linger through the morning hours before
lifting to MVFR by early afternoon. As weak surface high
pressure builds across the area this aftn expect to see
continued improvement. Uncertainty exists if clouds scatter out
with VFR conditions developing. Have kept MVFR conditions at
KCVG/KLUK with a period of VFR  conditions at the remainder
of the TAF sites later in the day into this evening.

Moisture increases late this evening with clouds and rain
showers overspreading the area from the southwest between 04Z
and 09Z. Have MVFR to IFR conditions redeveloping at KCVG/KLUK
with MVFR at the remainder of the sites late in the TAF period.

OUTLOOK... MVFR/IFR CIGs and MVFR VSBYs likely late Saturday
night into Sunday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...Flood Watch from late tonight through Sunday evening for
     KYZ094>100.
IN...None.

&&

SYNOPSIS...Hogue
NEAR TERM...KC
SHORT TERM...Hogue
LONG TERM...
AVIATION...AR
Hazardous weather outlook, Feb 26, 3:56 PM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
356 PM EST Fri Feb 26 2021

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>074-077-080-270915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Highland-
356 PM EST Fri Feb 26 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>093-OHZ078-079-081-082-088-270915-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Clermont-
Brown-Adams-Pike-Scioto-
356 PM EST Fri Feb 26 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of rain, which may be heavy at times, is expected on
Saturday night into Sunday. There is some potential that this rain
could lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ094>100-270915-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
356 PM EST Fri Feb 26 2021

...FLOOD WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for Northeast Kentucky and
Northern Kentucky.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Watches in Kentucky, 2021Flash Flood Watches in Ohio, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.